Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2017, 7:31 PM CDT for Thayer County, Nebraska. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 7:31 PM CDT (00:31 UTC)
- Expired
- Jun 15, 2017, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:37 PM CDT | HAIL 0.88 | Carleton, NE | |
| Jun 15, 7:41 PM CDT | HAIL 1.75 | 2 W Bruning, NE | TRAINED SPOTTER REPORTS GOLF BALL SIZE HAIL 2 MILES WEST OF BRUNING. |
| Jun 15, 7:46 PM CDT | HAIL 1 | Bruning, NE | HAIL TO THE SIZE OF QUARTERS REPORTED IN BRUNING. |
| Jun 15, 7:55 PM CDT | HAIL 1.75 | Bruning, NE | NWS OBSERVER REPORTED HAIL TO THE SIZE OF GOLF BALLS AND 0.60 RAIN IN 20 MINUTES. |
| Jun 15, 8:19 PM CDT | HAIL 1.25 | 1 Nw Belvidere, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
504 WUUS53 KGID 160031 SVRGID NEC169-160115- /O.NEW.KGID.SV.W.0103.170616T0031Z-170616T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 731 PM CDT THU JUN 15 2017 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Northern Thayer County in south central Nebraska... * Until 815 PM CDT * At 731 PM CDT, a severe thunderstorm was located over Carleton, or 32 miles north of Belleville, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Bruning, Alexandria, Carleton, Belvidere and Gilead. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4021 9773 4035 9771 4035 9737 4014 9737 TIME...MOT...LOC 0031Z 277DEG 20KT 4029 9764 HAIL...1.00IN WIND...<50MPH $$ Fay
2 follow-up statements
430
WWUS53 KGID 160043
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
743 PM CDT THU JUN 15 2017
NEC169-160115-
/O.CON.KGID.SV.W.0103.000000T0000Z-170616T0115Z/
Thayer NE-
743 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN THAYER COUNTY...
At 741 PM CDT, a severe thunderstorm was located over Bruning, or 33
miles north of Belleville, moving east at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated. At 741 PM golf ball size hail was reported
by a trained spotter 2 miles west of Bruning.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Bruning, Alexandria, Carleton, Belvidere and Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4021 9773 4035 9771 4035 9737 4014 9737
TIME...MOT...LOC 0041Z 266DEG 17KT 4031 9759
HAIL...1.75IN
WIND...<50MPH
$$
Fay302
WWUS53 KGID 160058
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
758 PM CDT THU JUN 15 2017
NEC169-160115-
/O.CON.KGID.SV.W.0103.000000T0000Z-170616T0115Z/
Thayer NE-
758 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN THAYER COUNTY...
At 757 PM CDT, a severe thunderstorm was located over Bruning, or 34
miles north of Belleville, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bruning, Alexandria, Belvidere and Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 9768 4035 9765 4035 9737 4014 9737
TIME...MOT...LOC 0057Z 265DEG 13KT 4032 9753
HAIL...1.50IN
WIND...60MPH
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:10 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 15, 6:10 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Hastings NE 610 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 15 2017 Convection is rapidly firing along an old frontal boundary and area of convergence across north central Kansas this afternoon. While this activity is mainly limited to a few severe storms just south of our forecast area...continue to expect additional development over the next several hours to potentially spread into our southern tier of Kansas counties...across Rooks...Osborne and eventually Mitchell counties. While some model data tries to take this just a bit further north...latest short term solutions from the HRRR/RAP are tracking storms more eastward...so how far north things eventually spread is somewhat questionable. Evenso...could not justify removing chances for thunderstorms through the early evening hours across portions of south central Nebraska...despite this area most likely remaining dry this evening. Expect the threat for severe weather across our Kansas counties to end fairly rapidly during the early evening hours as this afternoons activity continues to push further south and east. Models have been pretty consistent with this...and did trim pops during the evening hours and removed them for the overnight periods as a result. With some clouds around overnight...and a shift in the winds to a more southerly direction...expect a fairly mild night across the area...and did increase overnight lows a couple of degrees in spots. Otherwise...expect thunderstorm chances to return by Friday afternoon as good surface heating should help to erode the CAP across the area by late afternoon...with a nice gradient in dewpoints likely becoming the focus for some strong to severe thunderstorms late in the day. This dry-line is a bit further east by peak heating time than it was yesterday at this time...but continue to think there will be at least a chance of storms across much of the area during the late afternoon hours...with chances focused across our southeastern third of counties by early evening. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 15 2017 Expect a fairly strong cold front to race south across the local area on Saturday...with the timing of this front key to how much convection we see across the area Saturday. The latest run of the NAM already has this front to the NE/KS state line by 18Z Saturday...which could limit severe potential across the local area late in the day. Evenso...should see some thunderstorm activity develop across the high plains and advect across portions of the area during the late afternoon through evening hours. Expect a return to near normal temps behind the aforementioned front on Sunday...which combined with steady northerly breezes... should make for a very nice afternoon. Thereafter...dry weather is forecast through at least Tuesday afternoon...when a small chance of thunderstorms returns to the local area with weak disturbances rolling off the high plains late Tuesday and again late Wednesday. These look like pretty iffy chances for thunderstorms at the current time. Temperature wise...with high pressure spreading its influence across the local area by early next week...expect above normal temps to return next Monday through at least Thursday of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 554 PM CDT Thu Jun 15 2017 Showers and a few thunderstorms which developed southeast of the terminals late this afternoon have diminished and dry weather is forecast through the night. A frontal boundary crossing the terminals Friday afternoon/evening will bring small chances of storms however chances do not appear great enough to insert in TAFS with the better chances southeast of KEAR and KGRI. Wind speeds will remain light with clouds at VFR levels. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Fay
Hazardous weather outlook, Jun 15, 6:25 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 625 PM CDT Thu Jun 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 625 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return mainly during the afternoon and evening hours both Friday and Saturday. Strong to severe thunderstorms are possible across portions of the outlook area both days, with hail to the size of half dollars along with 60 mph wind gusts both possible. Intermittent small chances for thunderstorms are possible next Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jun 15, 3:35 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT THU JUN 15 2017
KSZ005-017-018-152115-
Rooks KS-Phillips KS-Osborne KS-
335 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...CENTRAL OSBORNE
AND SOUTHERN PHILLIPS COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Logan to 6 miles southeast of
Stockton to 9 miles northeast of Natoma. Movement was east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Osborne, Stockton, Logan, Kirwin, Woodston, Alton and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM CDT for
north central Kansas.
LAT...LON 3948 9960 3957 9960 3957 9963 3969 9963
3967 9907 3957 9906 3957 9894 3947 9874
3941 9849 3933 9849 3923 9896
TIME...MOT...LOC 2035Z 251DEG 27KT 3956 9956 3937 9918 3931 9893
FayLocal storm report, Jun 15, 4:08 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 5 N WEBSTER STATE PARK 39.47N 99.46W
06/15/2017 E1.50 INCH ROOKS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS PING PONG BALL SIZE
HAIL.
&&
REEDLocal storm report, Jun 15, 4:14 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 1 N WEBSTER STATE PARK 39.41N 99.45W
06/15/2017 E1.50 INCH ROOKS KS EMERGENCY MNGR
ROOKS COUNTY EM RELAYED A REPORT OF PING
PONG SIZE HAIL AT WEBSTER STATE PARK.
&&
REEDLocal storm report, Jun 15, 4:15 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 ENE WEBSTER STATE PAR 39.41N 99.42W
06/15/2017 E1.00 INCH ROOKS KS CO-OP OBSERVER
NWS OBSERVER REPORTS QUARTER SIZE HAIL BELOW
THE DAM.
&&
REEDSpecial weather statement, Jun 15, 5:28 PM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Hastings NE 528 PM CDT THU JUN 15 2017 KSZ006-152245- Smith KS- 528 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH COUNTY UNTIL 545 PM CDT... At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near Bellaire, or 32 miles east of Phillipsburg, moving east at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lebanon and Bellaire. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3969 9880 3981 9877 3983 9852 3959 9852 TIME...MOT...LOC 2228Z 280DEG 27KT 3974 9871 Fay
Special weather statement, Jun 15, 7:25 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Hastings NE 725 PM CDT THU JUN 15 2017 NEZ087-160100- Thayer NE- 725 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THAYER COUNTY UNTIL 800 PM CDT... At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over Carleton, or 31 miles north of Belleville, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hebron, Bruning, Alexandria, Carleton, Belvidere and Gilead. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4014 9737 4015 9779 4035 9779 4035 9737 TIME...MOT...LOC 0025Z 278DEG 12KT 4027 9771 Fay
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:25 PM CDT | Special Weather Statement | GID | Thayer | 35 min |
| Jun 15, 8:14 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 27 min |
| Jun 16, 4:02 PM CDT | Special Weather Statement | GID | Harlan | 43 min |
| Jun 16, 4:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 21 min |
| Jun 16, 6:20 PM CDT | Special Weather Statement | GID | Polk | 40 min |
| Jun 16, 6:29 PM CDT | Special Weather Statement | GID | Hamilton | 46 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.